I went to see the doctor two weeks ago for a follow up on my body’s response to Atorvastatin (generic Lipitor). A few days before that I had my blood drawn for a cholesterol level. At the doctor’s office, I was told that my cholesterol level went up from 133 to 164 and LDL from 44 to 70, which is understandable because the doctor halved my dose from 40 mg. daily to 20 mg. To add to that, I had been eating almost indiscriminately on Thanksgiving and the days that followed. But that was not what I was concerned about. In the last few weeks, I noticed that whenever I worked out, my muscles seemed to recover more slowly than usual, meaning that the soreness lasted longer, and the left thigh injury I had suffered from running several weeks ago wasn’t healing well. I’ve read about the side effects of Lipitor and myopathy was one of them but I minimized it, thinking that because I try my best to keep physically fit, such a thing could not happen to me. Well, it turns out exercise cannot overcome this side effect because as time went on, my muscles have become more sore. I even feel soreness when I do my usual aerobic workouts nowadays consisting mainly of treadmill hill walks and stationary cycling. Since there are no other factors that could possibly contribute to the soreness, I can only assume that it’s the Lipitor that’s causing it.
During my visit to the doctor, I mentioned the soreness so he decreased the dose to 10 mg. daily. However, that hasn’t seemed to have helped because my muscle pain has become worse since then. It’s so hard to believe the breakdown happened so fast since it’s only been over three months that I’ve been taking Atorvastatin. I’m now seriously considering calling the doctor up to tell him that I’m discontinuing the Lipitor and see if my muscles could recover before permanent damage occurs. I’ll have to start eating healthier again and see if I can maintain the decrease in cholesterol levels I’ve achieved since taking the medication. It would be terrible not to be able to workout due to being debilitated by muscle damage. Heck, I need my daily cardio fix after all, even if it’s not from running.
Here’s the catch though: drug companies advise that once you take Lipitor or any other statin, you have to take it forever. Of course they have a vested interest in this approach since they make money off it. There is of course an opposing view that in the absence of other risk factors, it’s not worth continuing taking the medication if the side effects affect your quality of life adversely. I’m just stating that here briefly since there is already too much information about this issue on the internet. I’m not getting into coenzyme Q10 and vitamin D and how those might help with the myopathy, or neural pathways of the medication. That’s easy enough for anybody to look up if so interested. Here is a good article on statin myopathy and exercise though : http://www.medscape.com/viewarticle/707898 . The title is: Are Physically Active Individuals Taking Statins At Increased Risk For Myopathy?
So anyway, I’m planning on stopping generic Lipitor and hope that my LDL doesn’t get out of control. It is at a manageable level now at 70 and not the 138 it was in August. As my high school classmate who is a doctor advised: more psyllium J.
Public comments below, private comments: E-mail Me!